Alert archive / Iowa / Flash Flood Watches in 2020

Flash Flood Watch 3, NWS La Crosse, WI

June 22, 2020Clayton County, Fayette County, Iowa; Grant County, Wisconsin

NWS La Crosse, WI issued this flash flood watch at Jun 22, 2020, 10:09 AM CDT for Clayton County, Fayette County, Iowa; Grant County, Wisconsin. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2020, 10:09 AM CDT (15:09 UTC)
Expired
Jun 22, 2020, 7:00 PM CDT
In force
9 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Clayton County, IA, Fayette County, IA, Grant County, WI

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WGUS63 KARX 221509
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
1009 AM CDT Mon Jun 22 2020

...Flash Flooding Possible Through Early This Evening...

.Thunderstorms will move through the area today capable of
producing locally heavy rainfall. With the ground already nearly
saturated from significant rainfall over the weekend, additional
rainfall of 1 to 2 inches with locally higher amounts possible
will result in quick runoff into area streams and rivers. This may
result in localized flash flooding. 

The area encompassed by the Flash Flood Watch received a widespread
1 to 3 inches over the past 24 hours with a small area across 
southeast Fayette and southern Clayton counties receiving up to 4 
to 5 inches. A cooperative observing station near Elkader, Iowa 
reported 4.17 inches of rainfall over the past 24 hours. 

People living or with interests along waterways will want to pay
close attention to conditions today into tonight.

IAZ029-030-WIZ061-230000-
/O.NEW.KARX.FF.A.0003.200622T1509Z-200623T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette-Clayton-Grant-
Including the cities of Oelwein, Elkader, and Platteville
1009 AM CDT Mon Jun 22 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in La Crosse has issued a

* Flash Flood Watch for portions of northeast Iowa and southwest 
  Wisconsin, including the following areas, in northeast Iowa, 
  Clayton and Fayette. In southwest Wisconsin, Grant. 

* Until 7 PM CDT this evening

* Thunderstorms with locally heavy rainfall are expected to move
  over the same areas that received significant rainfall over the
  weekend. Additional rainfall of 1 to 2 inches is expected
  through early this evening with locally higher amounts possible.

* Flash flooding is possible. Those living along waterways are
  urged to pay close attention to conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Kurz
2 follow-up statements
867 
WGUS63 KARX 221946
FFAARX

Flood Watch
National Weather Service La Crosse WI
246 PM CDT Mon Jun 22 2020

...Flash Flooding Possible Through Early This Evening...

.Widespread rain will continue across the area this afternoon,
slowly pivoting as it gradually sags south and east into this 
evening. Isolated thunderstorms are possible, which could produce
locally higher rainfall amounts. Within the watch area, additional
rainfall through early this evening is expected to range from
around 0.5 to 1 inch. 

With the ground already nearly saturated from significant 
rainfall over the weekend, this additional rainfall will result 
in further runoff into area streams and rivers. This may result in
localized flash flooding through early evening and subsequent 
river rises.

People living or with interests along waterways will want to pay
close attention to conditions.

IAZ029-030-WIZ061-230000-
/O.CON.KARX.FF.A.0003.000000T0000Z-200623T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette-Clayton-Grant-
Including the cities of Oelwein, Elkader, and Platteville
246 PM CDT Mon Jun 22 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of northeast Iowa and southwest Wisconsin, including 
  the following areas, in northeast Iowa, Clayton and Fayette. 
  In southwest Wisconsin, Grant. 

* Until 7 PM CDT this evening.

* Additional rainfall of 0.5 to 1 inch is expected through early
  this evening, with locally higher amounts possible from any
  thunderstorms.
 
* Flash flooding is possible. Those living along waterways are 
  urged to pay close attention to conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
980 
WGUS63 KARX 222357
FFAARX

Flood Watch
National Weather Service La Crosse WI
657 PM CDT Mon Jun 22 2020

...Rain Exiting...Threat For Flash Flooding Ending...

.The areas of rain were exiting east this evening, taking any
threat for heavy rainfall and flash flooding with it. 

IAZ029-030-WIZ061-230100-
/O.EXP.KARX.FF.A.0003.000000T0000Z-200623T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette-Clayton-Grant-
Including the cities of Oelwein, Elkader, and Platteville
657 PM CDT Mon Jun 22 2020

...FLASH FLOOD WATCH WILL EXPIRE AT 7 PM CDT THIS EVENING...

The Flash Flood Watch for portions of northeast Iowa and
southwest Wisconsin will expire at 7 PM CDT this evening. With the
rain exiting east this evening, the threat for heavy rain and the
potential for flash flooding has ended. There have been rises on
some rivers and streams due to the recent rainfall, but they are
currently expected to stay within their banks. 

$$

Rieck

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 6:47 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 22, 6:47 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
647 AM CDT Mon Jun 22 2020

.SHORT TERM...(Today)
Issued at 356 AM CDT Mon Jun 22 2020

Radar early this morning showed plenty of showers and storms
continuing to move mainly across northeast Iowa and far southwest
Wisconsin as an upper level shortwave trough moved across the area.
While low level moisture transport into the area wasn't particularly
strong, warm cloud depths of 3.5 km and precipitable water values of
1.5+" led to some pretty efficient rain production, with a
widespread 1-2+" through 3 AM. Ongoing rain should continue eastward
through the early morning hours with any redevelopment/heavier
rainfall remaining just south of the forecast area (mainly in east-
central Iowa) along the nose of the strongest low level moisture
transport and along outflow from the ongoing convection.

Attention will then turn to a weak surface boundary moving in from
the northwest today, along with some shortwave energy and associated
surface low currently rounding the base of the larger scale upper
level trough along the Missouri River Valley. Latest short term
guidance suggest these features should trigger additional showers
and storms by mid to late morning, which should limit instability
from developing, and thus, the overall strong/severe storm threat
this afternoon. That said, guidance does hint at a brief break in
the rain early this afternoon for far southern portions of the
forecast area (i.e. Clayton/Grant Counties), with some slightly more
unstable air (1000-1500 J/kg of MUCAPE) wrapping in around the
surface low. In addition, 25-30 kts of 0-3 km shear could allow for
some storm organization and perhaps a bit of a strong to damaging
wind threat. However, deeper layer shear remains weak and given
early day convection and plenty of cloud cover limiting instability,
the overall hail/wind threat appears low.

The more important threat to monitor will be heavy rainfall and
potential flooding given the overall wet conditions of the past few
days. Precipitable water values look to remain around 1.5" with warm
cloud depths still near 3.5 km (though decreasing through the day as
the front slides through), so looking like another day of efficient
rainfall producing showers and storms. Therefore, anywhere that
receives repeated rounds of thunderstorms would be at risk for
flooding.

.LONG TERM...(Tonight through Sunday)
Issued at 356 AM CDT Mon Jun 22 2020

The boundary/cold front will exit the area by early this evening,
taking any remaining precip. with it and leaving gradually
clearing skies with cool lows in the 50s. A large upper level low
rotating over Ontario will then provide cooler northwest flow
aloft through Wednesday. 850 mb temps around 10C will translate to
highs in the 70s to around 80. Coupled with dewpoints in the 50s,
things should feel much less humid than recently. While this
northwest flow will bring cooler weather, it will also bring
several small shortwaves rotating around the upper low. Combined
with somewhat steep low-level lapse rates and daytime heating,
this will support diurnal cumulus and spotty shower/isolated storm
chances both Tuesday and Wednesday afternoons. Upper level low
then finally meanders east Thursday and upper level ridging tries
to briefly move in, at last providing what could be a
predominantly dry day. A stronger shortwave/surface low quickly
move in for Friday into Saturday, however. This should bring
another chance for showers and storms, although placement/timing
differences make the details rather uncertain this far out. The
transition to more southwesterly flow aloft should allow warmer
and more humid air to move in, bumping highs back into the 80s to
near 90 for Friday and the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 647 AM CDT Mon Jun 22 2020

Showers and storms have developed to the southwest and will
gradually move into the area this morning, with additional
development through the day. Latest guidance suggests RST could
remain on the western fringes of any precip, so holding with a
VCSH mention there. More widespread thunder chances will likely
remain south of LSE, but could be a few storms that make it that
far north, so going with a few hours of VCTS, though may need to
refine timing as we go through the morning. Expect mainly MVFR
ceilings while showers and storms are in the area, though could
see a drop to IFR with some of the stronger storms. As precip
exits to the east this afternoon/evening, will see improvement to
VFR conditions. Winds will generally remain northerly at or below
10 kts, though could see some gustiness with any storms, before
switching to more northwesterly as the rain exits.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...CA
LONG TERM...Lee
AVIATION...CA
Hazardous weather outlook, Jun 22, 4:48 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
448 AM CDT Mon Jun 22 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
448 AM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be seen across much of the area today, with the
potential for a few strong storms capable of gusty winds and hail in
parts of northeast Iowa into far southwest Wisconsin.

In addition, given the recent wet conditions, some river levels
will be on the rise and localized flooding will be possible in
areas that receive additional heavier rainfall today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances will continue through the week. The
probability of organized severe weather looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Any reports of flooding are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA/Lee

In the hours before

Local storm report, Jun 22, 7:40 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
740 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HEAVY RAIN       1 NNW ONALASKA          43.90N 91.23W
06/22/2020  M1.14 INCH       LA CROSSE          WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 22, 7:44 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
744 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HEAVY RAIN       FREDERICKSBURG          42.96N 92.20W
06/22/2020  M1.42 INCH       CHICKASAW          IA   FIRE DEPT/RESCUE

&&
Local storm report, Jun 22, 8:01 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HEAVY RAIN       3 SE DOUGLAS            44.08N 92.53W
06/22/2020  M1.10 INCH       OLMSTED            MN   PUBLIC

&&
Local storm report, Jun 22, 8:44 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
844 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     HEAVY RAIN       5 W GOODRICH            45.14N 90.18W
06/22/2020  E0.85 INCH       TAYLOR             WI   PUBLIC

&&
Local storm report, Jun 22, 9:13 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
913 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     HEAVY RAIN       MANTORVILLE             44.07N 92.76W
06/22/2020  E1.45 INCH       DODGE              MN   PUBLIC

&&
Local storm report, Jun 22, 9:36 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
936 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HEAVY RAIN       1 S DE SOTO             43.41N 91.19W
06/22/2020  E0.44 INCH       CRAWFORD           WI   PUBLIC

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:05 PM CDTSevere Thunderstorm WarningARXMitchell40 min
Jun 21, 7:14 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell31 min
Jun 21, 8:22 PM CDTSpecial Weather StatementARXChickasaw, Winneshiek38 min
Jun 21, 9:01 PM CDTSpecial Weather StatementARXAllamakee44 min
Jun 21, 9:19 PM CDTSpecial Weather StatementARXFayette41 min
Jun 21, 10:20 PM CDTSpecial Weather StatementARXChickasaw, Floyd55 min
Jun 21, 7:47 PM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, Trempealeau28 min
Jun 21, 8:23 PM CDTSpecial Weather StatementARXJackson, Trempealeau37 min

Nearby

Flash Flood Watches in Iowa, 2020Flash Flood Watches in Wisconsin, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.